Clostridioides difficile is a spore-forming, anaerobic, gram-positive, toxin-producing bacillus found in the gastrointestinal (GI) tract of humans and animals.1-3 Although C difficile is a normal constituent of the gut microbiota, the overcolonization of this pathogen can cause a range of colonic conditions.1

A case-controlled retrospective study conducted from January 2012 through December 2016 found the overall incidence of community-acquired Clostridioides difficile infection (CDI) cases to be 13.7 per 100,000 children per year, with a substantial increase in cases from 2012 (9.6/100,000).4 In 2018, the Centers for Disease Control and Prevention Emerging Infections Program reported 15,591 cases of C difficile in 10 states. Among children aged 1 to 17 years, the incidence of illness was 26.7 per 100,000 persons and 9.03 per 100,000 persons for community-acquired and health care-associated CDIs, respectively.5

Many factors have increased the rate of CDI in children, such as the increasing use of broad-spectrum antibiotics, greater number of recurrent infections, and an increase in highly virulent strains.6,7 It is essential that health care professionals recognize the growing incidence of pediatric CDI in both the community and in health care facilities. Proper hand hygiene and minimizing overprescribing of antibiotics are essential to prevent this deadly infection in children.8 The establishment of an antibiotic stewardship program in hospitals and private practice can greatly reduce the use of inappropriate antibiotics.8,9


Continue Reading

Etiology and Pathogenesis

C difficile spores are acquired person to person through the fecal-oral route or via fomites on environmental surfaces or contaminated hands.2,10 As noted, certain antibiotic usage can disrupt normal GI flora and allow C difficile spores to germinate, overcolonize the colon, and alter the normal GI microbiome.2 After colonization of the colon, C difficile releases 2 pathogenic toxins (A and B); toxin B is 10 times more potent and virulent than toxin A.2,6,11 These toxins bind to receptors on the plasma membrane of the colonocyte, enter the cytoplasm, and trigger apoptosis.3 This cell death results in a progressive compensatory inflammatory reaction at the colonic mucosa that leads to diarrhea or colitis.3,12 A virulent strain of C difficile, referred to as the North American pulse type 1 (NAP1) strain, is more prevalent among hospital-acquired CDI and is associated with more severe illness.11

Signs and Symptoms

The pathogenic potential of C difficile ranges from asymptomatic colonization to toxic megacolon, septic shock, pseudomembranous colitis, and even death.3 The classic presentation of mild to moderate CDI is an acute diarrheal illness described as profuse watery diarrhea accompanied by fever and lower abdominal cramping.2

The World Health Organization defines diarrhea as the presence of 3 or more loose stools within 24 hours.3 Vomiting and bloody stools may also be present but are not common GI manifestations of CDI.2 Children with severe or fulminant disease frequently present with the classic presentation of CDI accompanied with hemodynamic instability, leukocytosis, or lactic acidosis.2

Infants younger than age 12 months frequently have asymptomatic colonization of C difficile.2,7 The exact mechanism of this colonization is unclear, but many theories have been proposed, such as young age, protective factors in mother’s breast milk in the development of the neonatal microbiota, preferential colonization of less pathogenic strains, and lack of intestinal toxin receptors that are required for CDI.2,3,13 Colonization rates of C difficile vary widely from newborns to children younger than age 2 years.1 Genomic analysis of newborn GI tracts have demonstrated varying degrees of C difficile colonization because of maternal and placental microbiome colonization.11

Making the Diagnosis

A thorough clinical evaluation must rule out other causes of diarrhea, such as viral enteritis, parasitic infection, bacterial infection, and inflammatory bowel disease (IBD); testing every child with diarrhea for CDI may lead to misdiagnosis and inappropriate treatment.8 Testing for CDI is indicated according to the patient’s history of new-onset diarrhea with no clearly attributable cause, such as an IBD exacerbation, laxative use, or enteral tube feedings.2 Medical providers must keep in mind that diarrheal illnesses in pediatric patients frequently have viral etiologies. Symptoms such as nausea, vomiting, or fever are more commonly associated with viral diarrhea than CDI.2 Abdominal discomfort, cramps, and diarrhea can also be present in other conditions, such as ischemic colitis, adverse effects (AEs) of medications, and postradiation colitis.2,14

Patient Risk Factors

Several risk factors are associated with pediatric CDI. Prior antibiotic exposure is the most significant risk factor for both community-acquired and hospital-acquired pediatric CDI.1,2,11 The use of multiple concomitant antibiotic and prolonged antibiotic therapy also increases the risk for pediatric CDI.8 Although any antibiotic may be responsible for CDI, certain antibiotic classes have been more frequently associated with this infection. In a case-control study performed in pediatric patients, the usage of macrolides, fluoroquinolones, clindamycin, tetracyclines, and third-generation cephalosporins were found to be strong risk factors of community-acquired pediatric CDI.15 Although antibiotic exposure is frequently associated with CDI, more than 40% of children with CDI in this study did not report previous antibiotic exposure.15

Other risk factors associated with pediatric CDI include recent exposure to individuals with C difficile infection; increased length of hospitalization; diet; food additives; use of proton pump inhibitors; GI devices, such as gastrostomy (G tube) or jejunostomy tubes (J tubes); and being an organ transplant recipient.8 Pediatric patients at risk for CDI often have underlying comorbidities, such as malignancy, IBD, and being a solid organ transplant recipient (Table 1).16-18

This article originally appeared on Clinical Advisor